Pennsylvania, 2025

Damaging Winds in Pennsylvania, September 25, 2025

September 25, 2025 · NWS CTP · 2 events in 2 counties and zones

A surface cold front stationed across western Pennsylvania during the morning hours of September 25, 2025 moved eastward across the Commonwealth throughout the afternoon and evening hours. While instability remained limited due to expansive cloud coverage ahead of the frontal passage, robust lift and ample shear allowed for thunderstorm development to occur across south-central Pennsylvania with…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A surface cold front stationed across western Pennsylvania during the morning hours of September 25, 2025 moved eastward across the Commonwealth throughout the afternoon and evening hours. While instability remained limited due to expansive cloud coverage ahead of the frontal passage, robust lift and ample shear allowed for thunderstorm development to occur across south-central Pennsylvania with strong-to-severe thunderstorms developing and tracking into southeastern Pennsylvania. Isolated instances of tree damage were observed in Adams and York counties from a severe thunderstorm, with all other thunderstorms remaining below severe limits as the cold front cleared central Pennsylvania during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Sep 25, 4:05 AM EST, 10 hours 18 minutes earlier.

Area forecast discussion, Sep 25, 4:05 AM EST, 10 hours 18 minutes before
Area Forecast Discussion
National Weather Service State College PA
505 AM EDT Thu Sep 25 2025

.SYNOPSIS...
* Wet today with severe storms possible in the east late this
  aftn/evening
* Drying out and not as humid on Friday
* Above average temperatures forecast through the end of
  September; however rainfall potential remains low/uncertain

&&

.NEAR TERM /THROUGH TONIGHT/...
Rain is spreading across the CWA from SW to NE. Stability should
remain high enough for thunder to be a very low possibility (but
non-zero) for the morning and early aftn. A lull in the precip
and perhaps cloud cover over the SE half of the CWA during mid-
day, it comes with a potential downside. Sunshine poking through
the clouds will probably bubble up deep sfc-based convection.
The low level wind profiles are a little concerning with a good
but not eye-popping hodograph for MDT and LNS in the late aftn
and early evening. SPC has continued the MRGL risk of svr wx for
Day1, but has acknowledged the possibility of an upgrade to
SLGT may happen if confidence increases in clearing/heating over
the area of concern. At this point, CAPEs of 1000-1200 J are
possible per NAM. RAP less bullish on CAPE on the latest runs.
LLJet is not really present with a gradual increase in speed to
about 30KT at 8H in the time of concern. But, the curve of the
vertical wind profile means that we cannot discount the
possibility of spinning storms and a brief, isolated tornado.
PWATs around 2" are significant, but steady storm motions should
keep the risk of flash flooding low (but also non-zero).

A weak cold front will move to the east of the CWA in the
middle of the night, and some drying is expected. Little to no
precip is expected past midnight. Clouds and a light wrly wind
could thwart fog formation, so we haven't included mentions for
tonight at this point. Temps get into the 50s for the NW half of
the CWA, but stick in the m60s in Lancaster/Harrisburg/York.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
The westerly flow across LE and passage of the upper trough
should cause isolated SHRA over far nrn PA on Friday. However,
most of the CWA will be dry with lower dewpoints/humidity and
subsidence. GFS has a little more vigorous upper trough as it
pushes thru Central PA, and generates a few aftn SHRA. But, most
guidance is dry keeping vertical depth of convection shorter.
Temps will be similar to Thursday despite weak cold advection.

Fri night will hold a better chance for fog - if it stays clear
after an initial period of clearing early in the night. Guidance
does deepen an upper low over the TN valley off the remnants of
the upper trough that will have passed thru PA. That could draw
moisture/clouds into the state from the south later Friday
night.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Newest wrinkle to the forecast for the weekend is that the upper
low lingers to our west for a little while and could draw
enough moisture north into southern PA to cause a few -SHRA or
patches of -RA on Sat and Sunday. PoPs have increased slightly
from past runs, but we've confined them to locations S of I-80
for the time being. Some uncertainty exists in regard to the
possibility of tropical moisture being drawn into the state as a
complicated interaction is expected between the tropical
cyclone(s) off the coast and our old upper low. At this point,
the cyclone(s) themselves are not expected to cause any direct
impacts to Central PA. But, due to the uncertainty with the
extent and position of any tropical moisture plume, very low
PoPs linger into Tuesday across the far S. The forecast then
gets dry for the middle of next week (high confidence) as
sprawling high pressure drops down from Canada.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
Our brief 3-5 hour period of relatively dry conditions overnight
with just a scattering of showers will come to an end quickly
during the mid to late morning through the early to mid
afternoon today.

A well-defined mid to upper level disturbance over the Lower
Ohio Valley at 07Z will track steadily NE today with its coupled
jet circulation and accompanied by fairly large swath of
variable intensity light to moderate rain and embedded TSRA with
brief heavy rainfall rates of 1+ inch per hour.

Widespread IFR to MVFR early today will remain (or lower at
times) as the steadiest and heaviest rain (lasting 4-6 hours)
moves through.

As the associated sfc low moves into Scent New York state late
this afternoon, its southward trailing cold front will push east
across the Central Mtns and Susq Valley with a potential bkn
band of heavy showers and a few gusty TSRA. The timing an areal
coverage of the TSRA is too uncertain, so will refrain from
including VCTS in the TAFs and handle their occurrence with
more targeted updates within a 2-4 hour period of their
occurrence.

For later tonight into Friday morning, there should be areas
where the sky cover goes scattered for a few hours and allows
the temp to drop quickly without much pressure gradient/wind and
low level neg theta-E advection. This scenario should lead to
some areas of valley fog across Ncent Pa and perhaps in the
Central Valleys and Susq Valley.

Improving conditions to widespread VFR by late Friday morning,
as slightly drier air works into the area.

Outlook...

Fri...Low cigs early trending VFR by Friday afternoon.
Decreasing odds for rain.

Sat-Mon...Low confidence in sub-VFR cigs/rain across the
southern/eastern portions of the airspace. Mainly VFR across the
Central and Northern 2/3rds of PA.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo/Steinbugl
NEAR TERM...Dangelo
SHORT TERM...Dangelo
LONG TERM...Dangelo/Steinbugl
AVIATION...Lambert/Martin
Hazardous weather outlook, Sep 25, 3:17 AM EST, 11 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
417 AM EDT Thu Sep 25 2025

PAZ004>006-010>012-017>019-024>027-033>035-037-041-042-045-046-
260830-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Somerset-Bedford-Fulton-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-
417 AM EDT Thu Sep 25 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ028-036-049>053-056>059-063>066-260830-
Juniata-Franklin-Union-Snyder-Montour-Northumberland-Columbia-Perry-
Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
417 AM EDT Thu Sep 25 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms with gusty winds and heavy downpours
are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

The radar

The Sterling radar (KLWX), 108 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Adams

When
September 25, 2:23 PM EST
Where
Adams County, 1.58 mi NE of Trust
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.945, -77.378

A severe thunderstorm, producing wind gusts estimated near 60 mph, knocked down a tree onto Mountain Road between Pine Tree Road and State Route 234 near Michaux State Forest.

Thunderstorm Wind, York

When
September 25, 3:13 PM EST
Where
York County, 0.61 mi S of Shiloh
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.971, -76.802

A severe thunderstorm, producing wind gusts estimated near 60 mph, knocked down a tree onto wires in Shiloh.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2025Every state in 2025This day in weather historyWarnings in Pennsylvania, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1288541, 1288542.